FDA warns about severe worsening of multiple sclerosis after stopping the medicine Gilenya (fingolimod)
Welcome to the FDA Drug Safety Podcast for health care professionals from the Division of Drug Information. This is Lesley Navin, Advanced Practice Nurse.
On November 20, 2018 FDA warned that when the multiple sclerosis (MS) medicine Gilenya (active ingredient fingolimod) is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare but can result in permanent disability. As a result, we have added a new warning about this risk to the prescribing information of the Gilenya drug label and patient Medication Guide.
Gilenya is one of several medicines approved to treat a form of MS called relapsing MS, which are periods of time when MS symptoms get worse. The medicine was approved in the United States in 2010.
Health care professionals should inform patients before starting treatment about the potential risk of severe increase in disability after stopping Gilenya. When Gilenya is stopped, patients should be carefully observed for evidence of an exacerbation of their MS and treated appropriately. Patients should be advised to seek immediate medical attention if they experience new or worsened symptoms of MS after Gilenya is stopped.
Since approval of Gilenya in September 2010, we identified 35 cases of severely increased disability accompanied by the presence of multiple new lesions on magnetic resonance imaging occurring 2 to 24 weeks after Gilenya was stopped. Most patients experienced worsening in the first 12 weeks after stopping. Our analyses include only reports submitted to FDA and those found in the medical literature, so there may be additional cases about which we are unaware. The increase in disability in these patients was more severe than typical MS relapses, and in cases where baseline disability was known, appeared unrelated to the patients’ prior disease state. Seventeen patients had partial recovery, eight permanent disability or no recovery, and six eventually returned to the level of disability they had before or during Gilenya treatment.
We communicated safety information about Gilenya in August 2015 and August 2013 on rare brain infections, May 2012 on revised cardiovascular monitoring recommendations, and December 2011 on a safety review of reported death.
Side effects involving Gilenya should be reported to FDA’s MedWatch program at www.fda.gov/medwatch.
A link to the full communication detailing specific information for health care professionals and the complete Data Summary can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at email@example.com.
And follow us on Twitter @FDA_Drug_Infofor up to the minute important drug information.
Thank you for listening.